Genentech's updated Avastin label FDA-approved
The updated product label comes as a follow-up to the letter issued to healthcare providers in August 2004 regarding an increased risk of arterial thromboembolic events (ATEs) associated with the use of Avastin in combination with chemotherapy. An analysis of 1,745 patients treated in Avastin clinical trials showed that ATEs occurred in 4.4% of patients treated with Avastin, compared with 1.9% of patients who received chemotherapy alone. ATEs are defined in the label as stroke, transient ischemic attacks (TIAs), heart attack, angina and other arterial thromboembolic events. Some of these events were fatal. As previously highlighted in the letter distributed to healthcare providers last year, advanced cancer patients over the age of 65 have an increased risk of experiencing an ATE while receiving Avastin in combination with chemotherapy. In an exploratory analysis from five clinical trials, there was a correlation between age (65 years and over) and the increase in risk of ATEs. "We first notified healthcare providers in August and are informing them now that the Avastin label has been updated, so they can use this information to better assess the overall benefit/risk of treating their patients with Avastin," said Dr Hal Barron, Genentech's senior vice president of development and chief medical officer.